Tornadoes · United States · Mississippi · 2011
EF1 tornado, Utica to Learned, Mississippi, March 9, 2011
From Utica to Learned, this EF1 tornado ran 6.0 miles across Hinds County on March 9, 2011, touching down at 1:08 AM CST and reaching 250 yards wide. It killed nobody, and did $150,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 9, 2011
- Touchdown
- 1:08 AM CST (07:08 UTC)
- Lifted
- 1:14 AM CST (07:14 UTC)
- On the ground
- 6 minutes
- Path length
- 6.0 miles (9.7 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- County
- Hinds County
- Touchdown point
- 32.133, -90.614
- Lift-off point
- 32.200, -90.567
- Record number
- 1103090108-01
What the Weather Service recorded
A potent storm system combined with abundant moisture over the ArkLaMiss region to bring nearly 24 hours of showers and thunderstorms, beginning during the day March 8th and continuing through the early morning hours of March 9th. With rich moisture flowing north from the Gulf of Mexico, many of the storms were efficient rain producers, which brought the risk of flash flooding and river flooding to the area. Many locations along and southeast of the Natchez Trace Parkway corridor had already seen as much as 3 to 4 inches of rain just 3 to 4 days prior to this event. Along with the flooding, ample wind shear and strong forcing from an upper disturbance and approaching cold front brought a risk for severe thunderstorms. The best combination of wind shear and instability was located south of Interstate 20. As the upper disturbance moved closer to the region, some storms became severe with a few storms exhibiting small, tight rotation on radar. Two tornadoes occurred during this event and they were both in Hinds County.||Showers began to affect the ArkLaMiss region during the morning of the 8th. These showers increased in coverage and intensity during the afternoon and evening hours. Thunderstorms moved repeatedly over the same locations, which allowed rainfall amounts to add up quickly. Storm total rainfall ranged from 4 to 7 inches of rain, especially across southeast and eastern portions of the forecast area. Numerous flash flood warnings were issued and reports of water covering roadways, along with water rescues were received. This additional rainfall rose water levels on area rivers, causing several to go above flood stage.
Numerous trees were snapped and uprooted along the path, and damage occurred to the roof of a home and a shed. A mobile home was pushed off of its blocks and the porch was blown over the mobile home. Two sheds were destroyed and damage occurred to a baseball field fence. Maximum winds were around 95 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 01:39 UTC and running to 09:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:10 UTC | 01:39 UTC | Tornado Watch | JAN |
| 00:00 UTC | 17:05 UTC | Flash Flood Watch | JAN |
| 01:39 UTC | 09:00 UTC | Tornado Watch | JAN |
| 06:40 UTC | 07:45 UTC | Severe Thunderstorm Warning | JAN |
| 07:04 UTC | 10:00 UTC | Flash Flood Warning | JAN |
| 14:37 UTC | 14:25 UTC | Flood Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:49 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Mar 8, 8:25 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Mar 8, 8:25 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
825 PM CST TUE MAR 8 2011
.UPDATE...TORNADO WATCH NUMBER 44 RECENTLY ISSUED TO REPLACE
EXPIRING WATCH NUMBER 42...LASTING THROUGH 3 AM. IN ADDITION TO
REPLACING COUNTIES IN PREVIOUS WATCH AROUND A TIER OF COUNTIES AND
PARISHES WERE ADDED ON THE NORTH SIDE OF THE PREVIOUS NORTHERN WATCH
FRINGE. PRODUCTS UPDATED AND RESENT TO REFLECT THE WATCH.
CURRENTLY WATCHING WARM FRONT EXTENDING FROM NORTHWEST TO SOUTHEAST
(FROM FAR SOUTHEAST MS TO NORTH CENTRAL LA). THIS BOUNDARY HAS
PREVIOUSLY BEEN ANCHORED PRETTY SOLIDLY BY HEAVY RAIN CONVECTIVE
CLUSTER OVER SE LA AND SE MS. HOWEVER...THIS CLUSTER HAS RECENTLY
BROKEN UP AND IS ALLOWING WARM FRONT TO PROGRESS NORTH MORE RAPIDLY.
AMPLE LOW LEVEL MOISTURE (MID TO UPPER 60S DEWPOINTS) EXISTS SOUTH
OF THE WARM FRONT...AND THIS IS EXPECTED TO SPILL NORTH TOWARDS
HEART OF THE REGION OVERNIGHT...INCREASING SEVERE RISK. THIS EVENING
THE WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL PRIMARILY BE
TRIGGERED ISENTROPICALLY ATOP THIS WARM FRONT...BUT ANTICIPATE A
LARGE AXIS OF HEAVY RAIN AND STORMS EXTENDING SOUTH OF THE WARM
FRONT TO EVOLVE AND TRANSLATE EAST ACROSS THE ARKLAMISS OVERNIGHT
AND INTO EARLY WEDNESDAY MORNING.
PREVIOUS FORECAST MORE OR LESS ON TRACK AS MUCH OF THE REGION/S WX
IN THE EXTREME SHORT TERM IS BEING CONTROLLED BY COMPLICATED
MESOSCALE FACTORS. /BB/
&&
.AVIATION...FLIGHT CATS WILL BE PRIMARILY MVFR (TO LOCALLY IFR)
THROUGH THE NIGHT AND INTO WEDNESDAY MORNING AS A COLD FRONT COMES
INTO THE REGION AND PRODUCES LOW CLOUDS...AS WELL AS SHOWERS AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS THROUGH MIDDAY TOMORROW
COULD BE STRONG TO SEVERE AND THUS CAPABLE OF PRODUCING MAJOR
TURBULENCE. SOUTHEAST TO SOUTH WINDS TONIGHT WILL GUST UP TO 20 MPH
AT TIMES...WITH WINDS SHIFTING TO THE WEST AND NORTHWEST IN THE
MORNING THROUGH MIDDAY HOURS TOMORROW. EXPECT SKIES TO MAINLY
IMPROVE TO VFR AFTER FROPA...ALTHOUGH CLOUDS WILL STILL ABOUT AND
SOME CEILINGS (PARTICULARLY NORTH OF I-20) MAY SNEAK BELOW 3 KFT AT
TIMES. /BB/
&&
.PREV DISCUSSION... /ISSUED 441 PM CST TUE MAR 8 2011/
DISCUSSION...HIGH-END SEVERE WEATHER AND FLASH FLOODING IS STILL
ANTICIPATED THROUGH TONIGHT AND INTO TOMORROW MORNING. FORECAST
THINKING IS STILL ABOUT THE SAME...WITH THE GREATEST RISK FOR SEVERE
WEATHER ALONG AND WEST OF THE MS RIVER EXTENDING SOUTHEAST ACROSS
SOUTH CENTRAL MS...AND THE GREATEST RISK FOR FLASH FLOODING ALONG
AND SOUTHEAST OF THE NATCHEZ TRACE PARKWAY.
A WARM FRONT REMAINS DRAPED ACROSS THE ARKLAMISS THIS AFTN WITH SFC
DEWPOINTS STILL IN THE LOWER 50S ALONG THE HWY 82 CORRIDOR FROM GWO
TO GTR...WHILE UPPER 60S DEWPOINTS WERE SURGING INLAND AND
APPROACHING THE NATCHEZ AREA PRIOR TO SUNSET. SCATTERED MOSTLY
ELEVATED STORMS HAVE CONTINUED FOR MUCH OF THE DAY...BUT
SURFACE-BASED STORMS HAVE BEEN MOVING INTO THE HIGHWAY 84 CORRIDOR
WITH THE MOST INTENSE STORMS NOW APPROACHING THE COLUMBIA TO
HATTIESBURG AREA.
THE LATEST GUIDANCE INDICATES THE WARM SECTOR WILL CONTINUE TO SURGE
INLAND AND EXPECT MID 60S SFC DEWPOINTS WILL APPROACH THE I-20
CORRIDOR DURING THE NIGHT WITH MIXED LAYER CAPE EXCEEDING 700 J/KG...
GIVEN THE VERY STRONG SHEAR EXPECTED (0-1KM 35-40KTS, 0-6KM >50KTS)
AND HIGH VORTICITY GENERATION POTENTIAL OVER NE LA INTO SRN MS...WE
ARE STILL VERY CONCERNED WITH THE RISK FOR STRONG TORNADOES OVER SRN
AND WRN PORTIONS OF THE FORECAST AREA...WITH THE RISK DECREASING
SHARPLY OVER NC/NE PORTIONS OF MS ALONG THE HWY 82 CORRIDOR WHERE
INSTABILITY SHOULD REMAIN ELEVATED FOR THE MOST PART.
THE RISK FOR SEVERE WEATHER AND FLOODING WILL BECOME MOSTLY CONFINED
TO SOUTHEAST PORTIONS OF THE ARKLAMISS WEDNESDAY MORNING...WITH
DRIER CONDITIONS MOVING INTO THE ENTIRE AREA FOR THE AFTN. /EC/
HYDROLOGY...VERY STRONG MOISTURE TRANSPORT WITH PRECIPITABLE WATER
VALUES IN EXCESS OF 1.5 INCHES...A VERY RICH BOUNDARY LAYER...AND
INCREASINGLY DEEP MOISTURE PROFILES WILL SUPPORT INTENSE RAINFALL
RATES IN TSTM ACTIVITY...AS HAS ALREADY BEEN THE CASE OVER SC/SE MS.
DEEP LAYER WIND FIELDS BECOME MORE UNIDIRECTIONAL THROUGH THE NIGHT
AND WILL SUPPORT AN INCREASED POTENTIAL FOR TRAINING STORMS. HIGH
RES WRF OUTPUT INDICATES THE POTENTIAL FOR > 5 TO 7 INCHES OF
RAINFALL SOUTH OF I-20 OVER SC/SE MS TONIGHT INTO WED MORNING. THERE
ARE SOME INDICATIONS OF BI-MODAL QPF MAXES AS PRIMARY TROUGH AXIS
APPROACHES AND INCITES TSTM COMPLEX OVER WRN PORTIONS OF THE AREA
LATER THIS EVNG...WHILE THE COMPLEX OVER SC/SE MS REMAINS ANCHORED
THERE. THE OVERALL MODEL CONSENSUS SHOWS THAT THE CURRENT FLASH
FLOOD WATCH NEEDS TO BE EXPANDED A LITTLE FARTHER NW INTO NC MS AND
AMOUNTS HAVE BEEN BEEFED UP A BIT AS WELL. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 62 73 39 61 / 100 52 3 0
MERIDIAN 61 78 38 64 / 100 91 5 0
VICKSBURG 62 71 39 60 / 100 39 3 0
HATTIESBURG 63 81 42 65 / 100 96 2 0
NATCHEZ 60 69 40 60 / 100 46 2 0
GREENVILLE 57 64 38 58 / 100 20 4 0
GREENWOOD 55 68 37 57 / 100 32 6 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MSZ026>033-
036>039-042>066-072>074.
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR LAZ016-023>026.
AR...NONE.
&&
50Hazardous weather outlook, Mar 8, 3:59 PM CST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 359 PM CST TUE MAR 8 2011 ARZ074-075-LAZ007>009-015-016-023>026-MSZ040-047>049-053>056- 059>066-072>074-092200- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA- WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON- ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON- JONES-MARION-LAMAR-FORREST- 359 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY HIGH END SEVERE WEATHER...INCLUDING THE POSSIBILITY OF STRONG TORNADOES...AND FLASH FLOODING...WILL BE POSSIBLE TONIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE ARKLAMISS. SCATTERED THUNDERSTORMS THIS EVENING WILL EVOLVE INTO A SLOW-MOVING LINE OF STORMS LATE TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS ALONG WITH STRONG WIND SHEAR WILL SUPPORT TORRENTIAL RAINFALL AND SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WIND GUSTS GREATER THAN 75 MPH...AND HAIL TO THE SIZE OF GOLF BALLS. THE RISK OF SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. MSZ018-019-025-027-034>037-041>045-050>052-057-058-092200- BOLIVAR-SUNFLOWER-LEFLORE-CARROLL-WASHINGTON-HUMPHREYS-HOLMES- ATTALA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-SCOTT-NEWTON- LAUDERDALE-JASPER-CLARKE- 359 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... .DAY ONE...TONIGHT AND WEDNESDAY SEVERE WEATHER AND FLASH FLOODING WILL BE POSSIBLE TONIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE ARKLAMISS. SCATTERED THUNDERSTORMS THIS EVENING WILL EVOLVE INTO A SLOW-MOVING LINE OF STORMS LATE TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS ALONG WITH STRONG WIND SHEAR WILL SUPPORT TORRENTIAL RAINFALL AND SEVERE WEATHER INCLUDING TORNADOES...DAMAGING WIND GUSTS UP TO 60 MPH...AND HAIL TO THE SIZE OF QUARTERS. THE RISK OF SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST DURING THE MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. MSZ026-028>033-038-039-046-092200- GRENADA-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WINSTON- NOXUBEE-KEMPER- 359 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI... .DAY ONE...TONIGHT AND WEDNESDAY STRONG TO SEVERE THUNDERSTORMS AND FLASH FLOODING WILL BE POSSIBLE TONIGHT AS A STRONG STORM SYSTEM MOVES ACROSS THE ARKLAMISS. SCATTERED THUNDERSTORMS THIS EVENING WILL EVOLVE INTO A SLOW-MOVING LINE OF STORMS LATE TONIGHT. A VERY MOIST AND UNSTABLE AIRMASS ALONG WITH STRONG WIND SHEAR WILL SUPPORT TORRENTIAL RAINFALL AND ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH AND HAIL. THE RISK OF SEVERE WEATHER WILL DIMINISH FROM WEST TO EAST DURING THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
In the hours before
Local storm report, Mar 8, 10:33 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1033 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM FLASH FLOOD 1 N BAY SPRINGS 31.99N 89.28W
03/08/2011 JASPER MS EMERGENCY MNGR
WATER ENTERING ONE HOME ALONG HWY 15 JUST NORTH OF BAY
SPRINGS.
&&
JALLENLocal storm report, Mar 8, 10:49 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1049 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL 5 E SCOOBA 32.83N 88.39W
03/08/2011 E0.25 INCH KEMPER MS EMERGENCY MNGR
PEA SIZE HAIL REPORTED BY KEMPER EM
1015 AM HAIL BRANDON 32.28N 90.00W
03/08/2011 E0.25 INCH RANKIN MS EMERGENCY MNGR
PEA SIZE HAIL AT SHILOH PARK...REPORTED BY BRANDON EOC
0519 PM FLASH FLOOD COLUMBIA 31.26N 89.83W
03/08/2011 MARION MS EMERGENCY MNGR
WATER WAS BEGINNING TO FLOW INTO THE FRONT DOOR OF A
NURSING HOME WITH SANDBAGGING OCCURRING.
0556 PM HAIL 2 NW LUMBERTON 31.02N 89.48W
03/08/2011 E1.00 INCH LAMAR MS LAW ENFORCEMENT
0615 PM LIGHTNING PETAL 31.34N 89.25W
03/08/2011 FORREST MS EMERGENCY MNGR
LIGHTING STRUCK DIXIE ELECTRIC SUB STATION KNOCKING OUT
POWER IN THE AREA
0620 PM FLASH FLOOD LITTLE SPRINGS 31.40N 90.73W
03/08/2011 FRANKLIN MS EMERGENCY MNGR
SEVERAL LOW LYING RDS WERE UNDER WATER ACROSS THE SE/E
PORTION OF THE COUNTY.
0630 PM TSTM WND DMG 3 SW BAXTERVILLE 31.05N 89.63W
03/08/2011 LAMAR MS EMERGENCY MNGR
TREE DOWN ON LOST JOHN ROAD. TIME ESTIMATED FROM RADAR
0640 PM FLASH FLOOD BAXTERVILLE 31.08N 89.59W
03/08/2011 LAMAR MS EMERGENCY MNGR
HIGHWAY 13 REPORTED TO BE FLOODED NEAR BAXTERVILLE
0646 PM HAIL ROCK HILL 31.08N 89.31W
03/08/2011 E1.00 INCH FORREST MS EMERGENCY MNGR
0652 PM HAIL MCLAURIN 31.17N 89.22W
03/08/2011 E0.75 INCH FORREST MS EMERGENCY MNGR
0655 PM HAIL 4 SE HATTIESBURG 31.27N 89.26W
03/08/2011 E1.00 INCH FORREST MS EMERGENCY MNGR
0700 PM NON-TSTM WND DMG SOCIETY HILL 31.41N 89.89W
03/08/2011 JEFFERSON DAVIS MS EMERGENCY MNGR
TREE DOWN ACROSS HATHORN ROAD. TIME ESTIMATED.
0700 PM NON-TSTM WND DMG HEBRON 31.72N 89.95W
03/08/2011 JEFFERSON DAVIS MS EMERGENCY MNGR
TREE DOWN AT INTERSECTION OF HIGHWAY 42 AND OLD HEBRON
ROAD. TIME ESTIMATED.
0700 PM FLASH FLOOD BROOKHAVEN 31.58N 90.45W
03/08/2011 LINCOLN MS EMERGENCY MNGR
SEVERAL ROADS FLOODED AND ONE WATER RESCUE OF PERSON IN
STALLED CAR
0706 PM HEAVY RAIN 3 SW PURVIS 31.11N 89.44W
03/08/2011 M3.36 INCH LAMAR MS EMERGENCY MNGR
MEASURED AT COUNTY EOC
0713 PM HEAVY RAIN HATTIESBURG 31.31N 89.31W
03/08/2011 M2.65 INCH FORREST MS EMERGENCY MNGR
RAINFALL AMOUNT MEASURED AT COUNTY EOC IN AN HOUR AND A
HALF
0714 PM TSTM WND DMG 3 SW MONTICELLO 32.57N 91.43W
03/08/2011 EAST CARROLL LA LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS CARMEL-NEW HOPE ROAD AND
OLIVAR WILSON ROAD.
0720 PM FLASH FLOOD BAXTERVILLE 31.08N 89.59W
03/08/2011 LAMAR MS EMERGENCY MNGR
4 TO 6 INCHES OF WATER OVER H. THOMAS RD IN SW LAMAR CO.
0725 PM FLASH FLOOD BROOKHAVEN 31.58N 90.45W
03/08/2011 LINCOLN MS EMERGENCY MNGR
COUNTY WIDE FLOODING BEGINGING TO OCCUR ON LOWER-LYING
COUNTY ROADS. CONDITIONS CONTINUE TO WORSEN.
0746 PM FLASH FLOOD HATTIESBURG 31.31N 89.31W
03/08/2011 FORREST MS EMERGENCY MNGR
SEVERAL STREETS FLOODED WITH 3 BUILDINGS TAKING ON WATER
0746 PM FLASH FLOOD MCLAURIN 31.17N 89.22W
03/08/2011 FORREST MS EMERGENCY MNGR
SEVERAL ROADS FLOODED IN THE COUNTY INCLUDING HIGHWAY 49
IN MCLAURIN
0756 PM HEAVY RAIN BROOKHAVEN 31.58N 90.45W
03/08/2011 M2.75 INCH LINCOLN MS BROADCAST MEDIA
REPORT JUST EAST OF BROOKHAVEN
0803 PM HEAVY RAIN BROOKHAVEN 31.58N 90.45W
03/08/2011 M3.75 INCH LINCOLN MS EMERGENCY MNGR
REPORT FROM BROOKHAVEN EOC
0809 PM HAIL ARCHIE 31.58N 91.97W
03/08/2011 E0.50 INCH CATAHOULA LA PUBLIC
0818 PM FLASH FLOOD MONTICELLO 31.55N 90.11W
03/08/2011 LAWRENCE MS LAW ENFORCEMENT
RD UNDER WATER IN TOWN WITH A CAR STALLED IN THE FLOOD
WATERS.
0830 PM FLASH FLOOD MENDENHALL 31.96N 89.87W
03/08/2011 SIMPSON MS LAW ENFORCEMENT
A PORTION OF HWY 13 UNDER WATER IN MENDENHALL.
0836 PM TSTM WND DMG PRENTISS 31.60N 89.87W
03/08/2011 JEFFERSON DAVIS MS BROADCAST MEDIA
TREES REPORTED DOWN BY FOX40
0930 PM FLASH FLOOD SEMINARY 31.56N 89.50W
03/08/2011 COVINGTON MS LAW ENFORCEMENT
WATER OVER 3 RDS NEAR SEMINARY
0930 PM FLASH FLOOD 3 NE PINOLA 31.91N 89.93W
03/08/2011 SIMPSON MS LAW ENFORCEMENT
A PORTION OF HWY 43 HAS 2-3 FT OF WATER COVERING THE RD.
0940 PM TSTM WND GST BRANDON 32.28N 90.00W
03/08/2011 E45.00 MPH RANKIN MS EMERGENCY MNGR
TREE DOWN ACROSS TRICKHAMBRIDGE ROAD
0955 PM FLASH FLOOD 2 NW FLORENCE 32.18N 90.15W
03/08/2011 RANKIN MS BROADCAST MEDIA
A PORTION OF CLEARY RD IS UNDER WATER.
1013 PM NON-TSTM WND DMG NEWTON 32.32N 89.16W
03/08/2011 NEWTON MS EMERGENCY MNGR
SEVERAL REPORTS OF TREES DOWN ACROSS NEWTON COUNTY.
LIKELY A RESULT OF WET GROUND AND GUSTY WINDS.
1020 PM FLASH FLOOD TAYLORSVILLE 31.83N 89.43W
03/08/2011 SMITH MS LAW ENFORCEMENT
SEVERAL RDS IN TOWN ARE UNDER WATER
1031 PM FLASH FLOOD 1 N BAY SPRINGS 31.99N 89.28W
03/08/2011 JASPER MS EMERGENCY MNGR
WATER ENTERING ONE HOME ALONG HWY 15 JUST NORTH OF BAY
SPRINGS.
&&Local storm report, Mar 8, 10:52 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1052 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD BROOKHAVEN 31.58N 90.45W
03/08/2011 LINCOLN MS EMERGENCY MNGR
NUMEROUS RDS ACROSS THE COUNTY HAVE BEEN FLOODED WITH
&&
CMELocal storm report, Mar 8, 11:01 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1101 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SW MONTICELLO 31.52N 90.15W
03/08/2011 LAWRENCE MS LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS CARMEL-NEW HOPE ROAD AND
OLIVAR WILSON ROAD.
&&
CMELocal storm report, Mar 8, 11:17 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1117 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM HAIL JONESVILLE 31.62N 91.83W
03/08/2011 E1.00 INCH CATAHOULA LA LAW ENFORCEMENT
&&Local storm report, Mar 8, 11:32 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1132 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD TAYLORSVILLE 31.83N 89.43W
03/08/2011 SMITH MS LAW ENFORCEMENT
FLOODING CONTIUES TO INUNDATE SEVERAL CITY ROADS BUT IS
SLOWLY RECEEDING.
&&
JALLENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 00:00Z
7.1 hours before the tornado, 51 km from the path. March 9, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -322 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 600 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 542 m²/s²
- 0-3 km storm-relative helicity
- 664 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 4.4 K/km
Jackson, MS (KJAN), 12:00Z
4.9 hours after it, 51 km from the path. March 9, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -44053 J/kg
- Surface CAPE
- 32 J/kg
- Mixed-layer LCL
- 898 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -132 m²/s²
- 0-3 km storm-relative helicity
- -197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Jackson/Hawkins Field (HKS), 39 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 05:53 UTC | 60 | 59 | 120° 6 kt | 1010.5 | VCTS RA BR | |
| 06:07 UTC | 60.8 | 57.2 | 110° 8 kt | 1009.8 | VCTS -RA | |
| 06:32 UTC | 59 | 57.2 | 100° 7 kt | 1009.5 | -TSRA | |
| 06:53 UTC | 59 | 59 | 130° 5 kt | 1009.1 | TS | |
| 07:07 UTC | 60.8 | 59 | 110° 7 kt | 1008.8 | VCTS | |
| 07:28 UTC | 60.8 | 59 | 110° 9 kt | 1008.1 | -TSRA | |
| 07:39 UTC | 60.8 | 60.8 | 110° 8 kt | 17 | 1007.5 | -TSRA |
| 07:44 UTC | 60.8 | 60.8 | 140° 9 kt | 1007.8 | +TSRA BR | |
| 07:48 UTC | 60.8 | 60.8 | 160° 11 kt | 1008.1 | +TSRA BR | |
| 07:53 UTC | 63 | 62 | 190° 27 kt | 39 | 1009.1 | TSRA BR |
| 08:00 UTC | 62.6 | 62.6 | 250° 14 kt | 39 | 1009.1 | +RA BR |
| 08:13 UTC | 62.6 | 60.8 | 260° 11 kt | 23 | 1010.2 | VCTS RA BR |
| 08:25 UTC | 62.6 | 60.8 | 0° 3 kt | 1010.2 | +RA BR | |
| 08:36 UTC | 60.8 | 59 | 1010.2 | VCTS RA BR | ||
| 08:45 UTC | 60.8 | 59 | 40° 6 kt | 1008.8 | RA BR | |
| 08:53 UTC | 60 | 59 | 210° 7 kt | 1010.8 | RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jackson/Brandon,MS radar (KDGX), 58 km away, was scanning. The volume nearest the touchdown began at 07:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:30 UTC | FLASH FLOOD | 5 N Star | Rankin, MS | THOMASVILLE RD WAS CLOSED DUE TO FLASH FLOODING |
| 05:30 UTC | FLASH FLOOD | 5 Nw Star | Rankin, MS | WILLIAMS RD IN THE FLORENCE AREA WAS CLOSED DUE TO FLOODING. |
| 06:25 UTC | TSTM WND DMG | 1 Sse Port Gibson | Claiborne, MS | TREES AND POWER LINES WERE DOWNED ALONG BRIDEWELL LN...CAUSING POWER OUTAGES THROUGHOUT THE CITY. |
| 06:27 UTC | TSTM WND DMG | Crystal Springs | Copiah, MS | MOBILE HOME BLOWN OFF ITS BLOCKS ON WOLFE CIRCLE |
| 06:30 UTC | TSTM WND DMG | 3 Nw Lorman | Jefferson, MS | A FEW POWER LINES DOWN ALONG HWY 552 |
| 07:08 UTC | TORNADO 1 | 1 Nne Utica | Hinds, MS | THIS TORNADO WAS ON THE GROUND FOR 6 MILES. IT HAD MAXIMUM WINDS OF 95 MPH AND A MAX WIDTH OF 250 YARDS. NUMEROUS TREES WERE SNAPPED AND UPROOTED...AND DAMAGE OCCURRED TO THE ROOF OF A HOME AND A SHED. A MOBILE HOME WAS |
| 07:11 UTC | TSTM WND DMG | 3 Sw Learned | Hinds, MS | TREES AND POWER LINES DOWN ON ERNIE MARTIN RD AND HICKSTOWN RD. A MOBILE HOME HAD THE ROOF BLOWN OFF. POSSIBLE TORNADO. |
| 07:24 UTC | TSTM WND DMG | 4 Se Terry | Hinds, MS | TREES DOWN ALONG OLD HIGHWAY 51 NEAR THE COPIAH COUNTY LINE. |
| 07:27 UTC | TSTM WND DMG | 1 Sse Port Gibson | Claiborne, MS | TREES AND POWER LINES WERE DOWNED ALONG BRIDEWELL LN...CAUSING POWER OUTAGES THROUGHOUT THE CITY. |
| 07:30 UTC | TSTM WND DMG | Crystal Springs | Copiah, MS | TREE DOWN ON POWERLINES |
| 07:34 UTC | TSTM WND DMG | 2 N Terry | Hinds, MS | TREES AND POWER LINES DOWN ALONT TERRY RD AND WYNNDALE RD. POSSIBLE TORNADO. |
| 07:34 UTC | TORNADO 2 | 3 Nw Terry | Hinds, MS | TORNADO RATED EF-2 WITH 115 MPH WINDS TRACKED FOR THREE MILES FROM 3 NW OF TERRY TO 5 NNW OF TERRY AND HAD A PATH WIDTH OF 150 YDS...NUMEROUS TREES SNAPPED OR UPROOTED AND SEVERAL HOMES DAMAGED INCLUDING ONE WELL-BUILT H |
| 07:40 UTC | FLASH FLOOD | 5 Nw Port Gibson | Claiborne, MS | BALD HILL RD WAS FLOODED IN THE GRAND GULF AREA. |
| 08:08 UTC | TSTM WND DMG | Brandon | Rankin, MS | POWERLINES DOWN AT LUCKNEY ROAD AND MARY MILES DRIVE. ALSO SOME MINOR TREE DAMAGE REPORTED IN AREA. |
| 08:21 UTC | TSTM WND DMG | 3 Nw Lorman | Jefferson, MS | A FEW POWER LINES DOWN ALONG HWY 552 |
| 09:50 UTC | FLASH FLOOD | Port Gibson | Claiborne, MS | MULTIPLE ROADS WERE FLOODED AROUND THE CITY OF PORT GIBSON...INCLUDED TWO LOCATIONS ALONG STATE HIGHWAY 18. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of March 9, 2011
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 9 | 1:34 AM CST | EF2 | Hinds, MS | 2.2 | 150 | $500,000 | ||
| March 9 | 4:50 AM CST | EF1 | Saint Tammany Parish, LA | 11.0 | 300 | $100,000 | ||
| March 9 | 5:25 AM CST | EF1 | Pearl River, MS | 3.0 | 100 | $20,000 | ||
| March 9 | 5:45 AM CST | EF1 | Saint Tammany Parish, LA | 0.5 | 100 | 1 | $100,000 | |
| March 9 | 6:08 AM CST | EF0 | Jefferson Parish, LA | 1.5 | 20 | $5,000 | ||
| March 9 | 6:52 AM CST | EF2 | Saint Tammany Parish, LA | 1.9 | 250 | $300,000 | ||
| March 9 | 7:34 AM CST | EF1 | Harrison, MS | 1.0 | 30 | $20,000 | ||
| March 9 | 7:47 AM CST | EF1 | Harrison, MS | 0.3 | 30 | $100,000 | ||
| March 9 | 8:31 AM CST | EF1 | Mobile, AL | 0.2 | 80 | |||
| March 9 | 8:37 AM CST | EF2 | Mobile, AL | 0.9 | 100 | 4 | ||
| March 9 | 9:17 AM CST | EF2 | Baldwin, AL | 2.0 | 350 | |||
| March 9 | 9:28 AM CST | EF0 | Escambia, FL | 0.5 | 80 | |||
| March 9 | 10:02 AM CST | EF0 | Santa Rosa, FL | 0.1 | 50 | |||
| March 9 | 2:10 PM EST | EF0 | Colquitt, GA | 0.4 | 30 | $4,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.